Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 16, 2021Barton County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 16, 2021, 5:18 AM CDT for Barton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 5:18 AM CDT (10:18 UTC)
Expired
Aug 16, 2021, 5:45 AM CDT
In force
27 min
Issued by
NWS Wichita, KS
Hail
0.00 in
Wind
30

County Barton County, KS

The radar

The Dodge City radar (KDDC), 130 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS83 KICT 161018
SPSICT

Special Weather Statement
National Weather Service Wichita KS
518 AM CDT Mon Aug 16 2021
 
KSZ047-161045-
Barton KS-
518 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Barton
County through 545 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olmitz, or near Otis. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Olmitz and Galatia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3869 9883 3847 9880 3848 9903
TIME...MOT...LOC 1017Z 005DEG 3KT 3858 9898 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:12 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 3:12 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 AM CDT Mon Aug 16 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 312 AM CDT Mon Aug 16 2021

Elevated low level moisture transport collocated along the mid-
level baroclinic zone will continue to support convection into
portions of central Kansas early this morning. Weak northerly flow
aloft will persist today with little change in the weakly capped
and moderately unstable airmass. So expect some renewed diurnal
convection with best chances across central Kansas again and high
temperatures close to yesterday. Slight low level warming in the
southerly flow into Tuesday should support subtle day over day
warming with highs near seasonal values. Mid-level temperatures
will remain relatively cool within the weak warm/moist advection
regime so isolated to widely scattered diurnal storms will remain
possible. Weak ridging aloft looks to develop on Wednesday with
the main instability axis shifting into southeast Kansas where
modest chance PoPs will reside.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 312 AM CDT Mon Aug 16 2021

The developing western conus upper trof looks to lift out across the
northern Plains late on the week with the associated cold front
moving across Kansas. This front will be the focus for decent
convective chances with potential for a period of post-
frontal/elevated convection as the frontal boundary stalls out
across Oklahoma by Saturday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1201 AM CDT Mon Aug 16 2021

Hit-or-miss showers and storms will linger through the night with
a transient period of MVFR cigs and visibilities under the
heavier showers. Otherwise, light southeasterly flow will persist
through tomorrow with some widely scattered afternoon storms
possible once again as we remain within a weak northwesterly flow
regime.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  69  90  69 /  20  20  20  10
Hutchinson      90  68  91  69 /  30  20  20  10
Newton          88  67  89  68 /  20  20  20  10
ElDorado        88  67  89  68 /  20  20  20  10
Winfield-KWLD   89  68  90  69 /  20  20  20  10
Russell         90  68  91  69 /  30  20  20  10
Great Bend      89  67  90  68 /  40  20  20  10
Salina          90  69  91  70 /  20  20  20  10
McPherson       89  68  90  69 /  30  20  20  10
Coffeyville     89  68  90  68 /  10  10  20  10
Chanute         88  67  89  68 /  10  10  20  10
Iola            87  67  88  67 /  10  10  20  10
Parsons-KPPF    88  68  89  68 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Aug 16, 3:48 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
348 AM CDT Mon Aug 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
348 AM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms from the Flint Hills westward
across central and south central Kansas. A few strong and severe
storms can be expected, capable of dime to half dollar size hail,
strong wind gusts of 50 to 65 mph and locally heavy rainfall which
could result in minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic chances for thunderstorms are in the forecast Tuesday
through the upcoming weekend. The best chances will be Thursday
afternoon through Friday night. While widespread severe weather is
unlikely, the greatest chance for strong to severe storms will be
late in the week. Locally heavy rainfall will also be a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 16, 1:11 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
111 AM CDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 SE FREDERICK          38.48N 98.22W
08/15/2021  E1.75 INCH       RICE               KS   TRAINED SPOTTER

0605 PM     TSTM WND DMG     2 W GENESEO             38.52N 98.18W
08/15/2021                   RICE               KS   TRAINED SPOTTER

            ESTIMATING AT LEAST ONE-HALF MILE OF
            RAILROAD CARS LAID OVER.

0605 PM     TSTM WND DMG     1 W GENESEO             38.52N 98.16W
08/15/2021                   RICE               KS   TRAINED SPOTTER

            AT LEAST 22 POWER POLES SNAPPED IN HALF.
            BARN DESTROYED.

0605 PM     TSTM WND GST     1 W GENESEO             38.52N 98.17W
08/15/2021  E65 MPH          RICE               KS   TRAINED SPOTTER

            HALF-DOLLAR SIZE HAIL OCCURRED WITH THE
            WIND.

0605 PM     HAIL             1 W GENESEO             38.52N 98.17W
08/15/2021  E1.25 INCH       RICE               KS   TRAINED SPOTTER

            OCCURRED WITH 60 TO 65 MPH WINDS.

0608 PM     TSTM WND DMG     GENESEO                 38.52N 98.16W
08/15/2021                   RICE               KS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWNED.

0608 PM     HAIL             GENESEO                 38.52N 98.16W
08/15/2021  E2.75 INCH       RICE               KS   TRAINED SPOTTER

0610 PM     HAIL             3 SW GENESEO            38.49N 98.19W
08/15/2021  E2.50 INCH       RICE               KS   TRAINED SPOTTER

            NUMEROUS CAR WINDSHIELDS BROKEN.

0640 PM     TSTM WND GST     LYONS AIRPORT           38.34N 98.23W
08/15/2021  M77 MPH          RICE               KS   AWOS

0642 PM     HAIL             LYONS                   38.35N 98.20W
08/15/2021  E1.75 INCH       RICE               KS   EMERGENCY MNGR

            DELAYED REPORT.

0701 PM     HAIL             3 NNW STERLING          38.26N 98.22W
08/15/2021  E0.88 INCH       RICE               KS   PUBLIC

0455 PM     TSTM WND GST     5 SW WESTFALL           38.87N 98.06W
08/15/2021  M77 MPH          LINCOLN            KS   DEPT OF HIGHWAYS

            KDOT MESONET SITE I-70 MP 229. DELAYED
            REPORT. TIME CONFIRMED BY RADAR.

0525 PM     HAIL             4 NNE KANOPOLIS         38.76N 98.14W
08/15/2021  E0.75 INCH       ELLSWORTH          KS   TRAINED SPOTTER

0530 PM     HAIL             KANOPOLIS               38.71N 98.16W
08/15/2021  M1.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

0536 PM     HAIL             KANOPOLIS               38.71N 98.16W
08/15/2021  M1.25 INCH       ELLSWORTH          KS   TRAINED SPOTTER

0537 PM     HAIL             KANOPOLIS               38.71N 98.16W
08/15/2021  M1.75 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

&&

METZGER
Special weather statement, Aug 16, 5:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
518 AM CDT Mon Aug 16 2021

KSZ047-161045-
Barton KS-
518 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Barton
County through 545 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olmitz, or near Otis. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olmitz and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3869 9883 3847 9880 3848 9903
TIME...MOT...LOC 1017Z 005DEG 3KT 3858 9898

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:18 PM CDTSpecial Weather StatementICTReno42 min
Aug 15, 7:20 PM CDTSpecial Weather StatementICTSedgwick40 min
Aug 15, 7:33 PM CDTAreal Flood WarningICTRice15 hr
Aug 15, 8:02 PM CDTSpecial Weather StatementICTElk43 min
Aug 15, 8:52 PM CDTAreal Flood WarningICTGreenwood11 hr
Aug 16, 3:40 PM CDTSpecial Weather StatementICTSedgwick50 min
Aug 16, 3:54 PM CDTSpecial Weather StatementICTButler51 min
Aug 16, 4:17 PM CDTSpecial Weather StatementICTCowley28 min
Aug 16, 4:53 PM CDTSpecial Weather StatementICTButler37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.